Jump to content
CrazyBoards.org

Is the stupid weight gain worth it?


Recommended Posts

I know that the obvious question to "Is the weight gained on antipsychotics worth it if they really help?" would be yes, but I want to actually analyze this. Do I want to look in the mirror and feel my body and hate it? I don't even overeat. In fact, I'm eating less, because for some reason I haven't been hungry. I mean, I'm not doing anything wrong, and I'm still paying for it. Risperdal seems to help and I don't want to get off of it. But this weight gain...I'm not even doing anything, and I don't understand it! I hate it! It makes me want to be bulimic or anorexic, or self injure, or something. I don't get why it's happening. And even if it works, I don't want to feel ugly and I feel SO ugly...

Link to comment
Share on other sites

I think it depends on how much weight gain you're talking about. And what your BMI is.

If you crossed the threshold to overweight, then I think something has to be done about it.

For example, I'm willing to put up with a 10-lb gain from lithium, but more than that, no. I love lithium to bits, but then again, I love myself too. If gaining so much weight makes you insecure and miserable, then is it still worth it? It's like the medicine, which is supposed to make you feel better, is counteracting itself.

In the end, you decide.

YMMV. (This post comes from a recovered eating disorder patient).

Link to comment
Share on other sites

It wouldn't be for me. My doctor wanted to put me on seroquel and I flat out told him I refused to take any med that was known for weight gain. I am personally just not going to really feel better just because my mood is better, if I am fat. I have a hard enough time dealing with my weight as it is...

Link to comment
Share on other sites

If the weight gain will be less of an issue for you than psychotic symptoms then I say go for it.

I was once taking Risperdal (before I had ED-NOS) and gained 6kgs. I didn't like it but I accepted it because I was able to get on with life better than I was before. Exercise and a healthy diet might help reduce weight gain. Don't refuse treatment though just because of the possible side effects. I did that for a long time and it only came back to slap me in the face.

Link to comment
Share on other sites

I don't want to drop a turd in the punchbowl, but...

I was chatting with our agency psychiatrist recently about new meds in the mill and glutamate hypotheses, etc. She recalled that a long-standing theory of psychotic disorders is that they are linked to glucose metabolism. This leads to an innate susceptibility to diabetes and other metabolic syndromes. Her conclusion is that weight gain may always be a risk with meds for these conditions.

But, so long as you can anticipate that risk and adjust diet and exercise accordingly..... Just a helluva lot easier said than done.

Link to comment
Share on other sites

Well, I've gained 5 pounds in almost 2 weeks, and I KNOW it's the Risperdal since I haven't changed my eating habits much. I'm not sure what I'm going to decide. I think about the weight gain and feel miserable. I'm already considered sort of overweight so it's not like I'm average and am just gonna gain 20 pounds or something. I mean I should be losing at this point, not gaining. Well, I'm gonna go exercise right now. If I keep gaining weight, I'm going off the meds. Cause it's ridiculous to eat healthy and exercise but still be unhealthy because of weight gain.

Link to comment
Share on other sites

What I should be asking is, will this side effect go away? Because if I gain a few pounds a week for only a month but then it stops, then I'll deal with it since I like this medication and then try to lose it. But if it's gonna be a forever thing then ABSOLUTELY NOT.

Link to comment
Share on other sites

What I should be asking is, will this side effect go away? Because if I gain a few pounds a week for only a month but then it stops, then I'll deal with it since I like this medication and then try to lose it. But if it's gonna be a forever thing then ABSOLUTELY NOT.

For most people it does reach a kind of plateau. What I've been told (by drug reps, so keep a hefty grain of fat-free salt handy) is that if you can keep the initial (first 90 days) weight gain to a minimum, your subsequent gain will be negligible. Risperdal is not super bad in this aspect. Clozaril and Zyprexa duke it out for that title.

Link to comment
Share on other sites

My life is hell without AAPs. Period. Yeah, I've gained a few pounds. The topamax is mostly holding my carb cravings at bay. Mostly. It's worth it to be stable and what passes for sane in my world. I've had a rough couple of years, and Seroquel, as much as I don't like taking it, works really well for me.

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...